Minnesota, 2010

Blizzard in Minnesota, January 25, 2010

January 25, 2010 · NWS ABR · 2 events in 2 counties and zones

A large upper level low pressure area combined with a cold surface high pressure area building in from the north brought light snow and very strong winds creating widespread blizzard conditions across west central Minnesota. Snowfall amounts of 1 to 2 inches combined with north winds of 25 to 40 mph gusting up to 55 mph created frequent whiteout conditions across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A large upper level low pressure area combined with a cold surface high pressure area building in from the north brought light snow and very strong winds creating widespread blizzard conditions across west central Minnesota. Snowfall amounts of 1 to 2 inches combined with north winds of 25 to 40 mph gusting up to 55 mph created frequent whiteout conditions across the area. Travel was significantly affected or halted and several schools were closed. The snowfall began in the early morning hours around 3 am and ended around the time the blizzard conditions subsided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 25, 3:52 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Jan 25, 3:52 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
352 AM CST MON JAN 25 2010

.SHORT TERM...THROUGH WEDNESDAY

MAIN FOCUS IS ON THE NEAR TERM AS WINDS CONTINUE TO GUST UPWARDS
OF 40 TO 45KTS WITH REDUCED VISIBILITY TO 1 MILE IN GENERALLY
LIGHT SNOW SHOWERS AND BLOWING SNOW. CURRENTLY WE ARE BETWEEN A
SERIES OF WEAK TROUGHS PINWHEELING AROUND THE UPPER LOW...HOWEVER
THE NEXT FEATURE EVIDENT ON SATELLITE AND UPSTREAM RADAR/OBS HAS
ALREADY BEGUN TO MOVE INTO THE REGION. UPSTREAM REPORTS OF 1/4
MILE VISIBILITY HAVE BEEN WIDESPREAD WITH NO DROP IN WIND SPEED.
WILL MAINTAIN WINTER WEATHER ADVISORY/WIND ADVISORY INTO THE
EVENING AND OVERNIGHT RESPECTIVELY. PRESSURE GRADIENT AND COLD
ADVECTION RELAX TONIGHT...AS THE SURFACE LOW CONTINUES TO DRIFT
EAST. THE RESULT IS LIGHTER WINDS AND FEWER SNOW SHOWERS GOING
INTO TUESDAY MORNING. THE REST OF THE SHORT TERM IS RATHER
INNOCUOUS...WITH A WEAK SYSTEM DRIFTING SOUTH OF THE CWA EARLY
WEDNESDAY RESULTING IN MID/HIGH CLOUDS. WEAK RIDGING OVERHEAD IS
ALL THAT IS EXPECTED WITH A BETTER DEFINED SURFACE HIGH NOSING IN
LATE IN THE PERIOD. THUS...EXPECT WINDS WILL REMAIN BREEZY ENOUGH
THAT WE NEVER QUITE DECOUPLE. THEREFORE...FALLING TEMPERATURE TREND
CONTINUES...BUT WILL REMAIN CLOSE TO OR ONLY A FEW DEGREES BELOW
AVERAGE.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
THE MODELS AND GFS ENSEMBLES CONTINUE TO AGREE WELL WITH THE MUCH
BELOW NORMAL TEMPERATURES CONTINUING INTO THE EARLY PART OF THE
LONG TERM. THE VERY COLD UPPER VORTEX MOVING ACROSS SOUTHEAST
CANADA WILL CONTINUE TO DRIVE COLD AIR INTO THE REGION THROUGH
FRIDAY. THE PERIOD BEGINS WITH THE CENTER OF ARCTIC SURFACE HIGH
PRESSURE OFF TO OUR NORTHWEST BUILDING SOUTHEAST AND INTO OUR REGION
WEDNESDAY NIGHT AND THURSDAY. THIS ARCTIC HIGH SHOWS LITTLE
MOVEMENT UNTIL SATURDAY AND SUNDAY WHEN IT MOVES OFF TO THE EAST.
THUS...EXPECT IT TO BE DRY THROUGH THE PERIOD WITH LITTLE IF ANY
CLOUD COVER OVER THE CWA ALONG WITH LIGHT WINDS. THIS WILL BE A
GOOD SETUP OVER THE SNOW COVER FOR GOOD NIGHTTIME COOLING AND
LITTLE DAYTIME WARMING FOR WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.
THICKNESSES BEGIN TO RISE FOR SATURDAY THROUGH SUNDAY ACROSS THE
CWA WITH MILDER PACIFIC AIR MOVING IN. LOWERED HIGHS AND LOWS FOR
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. MAY HAVE SOME 20 BELOW ZERO
READINGS THURSDAY NIGHT ACROSS THE EASTERN CWA. BY
SUNDAY...TEMPERATURES SHOULD BE BACK IN THE 20S AND LOWER 30S.

&&

.AVIATION...
STRONG NORTHWEST WINDS OF 25 TO 35 KNOTS WITH GUSTS OVER 40 KNOTS
AT TIMES WILL CONTINUE AT ALL TAF LOCATIONS THROUGH THE DAY.
BLOWING SNOW CAUSED BY THESE WINDS COMBINED WITH LIGHT SNOWFALL
WILL REDUCE VISIBILITIES TO 1 MILE OR LESS AT TIMES. CEILINGS
WILL BE IN THE MVFR/VFR RANGE THROUGH TODAY AND TONIGHT. THE LIGHT
SNOW WILL END AND BLOWING SNOW WILL DIMINISH TONIGHT AS NORTHWEST
WINDS FALL OFF...ESPECIALLY AFTER MIDNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 3 PM CST /2 PM MST/ THIS AFTERNOON
     FOR BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
     DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
     LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

     WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR BUFFALO-
     CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
     LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR BIG
     STONE-TRAVERSE.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 25, 3:38 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CST MON JAN 25 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
338 AM CST MON JAN 25 2010 /238 AM MST MON JAN 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW AND STRONG WINDS WILL CONTINUE THROUGH THIS EVENING.
EXPECT NORTHWEST WINDS OF 25 TO 40 MPH WITH HIGHER
GUSTS. THESE WIND GUSTS WILL COMBINE WITH FALLING SNOW TO REDUCE
VISIBILITY TO 1/4 MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
January 25, 10:00 AM CST to 10:00 PM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
January 25, 10:00 AM CST to 10:00 PM CST
Where
Traverse forecast zone
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212225, 212227.